uclacrewdude

the uclacrewdude abides
7+ Year Member
15+ Year Member
Jul 28, 2003
9,796
7
40
maddox.xmission.net
Status (Visible)
  1. Resident [Any Field]
quick question that wasnt available using the search engine (regarding step 2). can anyone give me a quick and easy way to differentiate 5HT syndrome vs NMS? i know they arise from different medications, but all the vignettes i get from qbank have pts that are batsh!t crazy and arent using antipsychotics or serotonergic drugs (eg a bipolar pt). what now?
 

TheCat

Membership Revoked
Removed
10+ Year Member
Oct 1, 2005
184
1
Status (Visible)
  1. Medical Student
Most of the symptoms are pretty much the same or indistuingashable however on lab values-NMS will have elevated muscle breakdown so increased levels of CKand also will have elevated liver enzymes-neither of which are found in SS
 

omarsaleh66

Senior Member
10+ Year Member
15+ Year Member
Jul 10, 2003
952
7
41
temecula ca
Status (Visible)
  1. Attending Physician
I think serotonin syndrome is related to mixing SSRIs and MAOIs. I forgot the symptoms but i think its flu-like Sx. Anything that gives u excessive serotonin.

NMS is a reaction from an antipsychotic like haldol. Fever, Muscular rigidity, CK levels increase. Treat w dantrolene or benztropine.
 

TheCat

Membership Revoked
Removed
10+ Year Member
Oct 1, 2005
184
1
Status (Visible)
  1. Medical Student
omarsaleh66 said:
I think serotonin syndrome is related to mixing SSRIs and MAOIs. I forgot the symptoms but i think its flu-like Sx. Anything that gives u excessive serotonin.

NMS is a reaction from an antipsychotic like haldol. Fever, Muscular rigidity, CK levels increase. Treat w dantrolene or benztropine.

obviously serotonin syndrome is frome excess sertotonin and NMS is obviously from antipyschotics-the original poster was not asking what they were-he was commenting on how similar they are symptom wise and how to differentiate them-and actually anticholinergics like benztropine is the exact opposite of what you want to do and is NOT the treatment-NMS is due to a developing hypersensitivity of dopamine receptors caused by long term blockage of the receptors by D-antagonists-which leads to extreme upregulation over time which causes a supersensitivity to any remaining dopamine-which ends up outweighing the blocking effects of the antipyschotic the person is on-so basically you have too much dopamine stimulation-and dopamine inhibits GABA receptors in the brain so you have excitatory overload- Cholinergic neurons in the same areas cause stimulation of GABA which causes supresion-so giving anticholinergics make things worse by decreasing GABA further and even more stimulating the excitatory pathways responsible for NMS-if anything you increase the antipyschotic in the ST to relieve symptoms as well as the dantrolene to prevent muscle necrosis-then you try to stop the antipyschotic completely or switch to clozaril which isknown to have the least chance of NMS- so anyway that is how you treat.
 
About the Ads

omarsaleh66

Senior Member
10+ Year Member
15+ Year Member
Jul 10, 2003
952
7
41
temecula ca
Status (Visible)
  1. Attending Physician
TheCat said:
obviously serotonin syndrome is frome excess sertotonin and NMS is obviously from antipyschotics-the original poster was not asking what they were-he was commenting on how similar they are symptom wise and how to differentiate them-and actually anticholinergics like benztropine is the exact opposite of what you want to do and is NOT the treatment-NMS is due to a developing hypersensitivity of dopamine receptors caused by long term blockage of the receptors by D-antagonists-which leads to extreme upregulation over time which causes a supersensitivity to any remaining dopamine-which ends up outweighing the blocking effects of the antipyschotic the person is on-so basically you have too much dopamine stimulation-and dopamine inhibits GABA receptors in the brain so you have excitatory overload- Cholinergic neurons in the same areas cause stimulation of GABA which causes supresion-so giving anticholinergics make things worse by decreasing GABA further and even more stimulating the excitatory pathways responsible for NMS-if anything you increase the antipyschotic in the ST to relieve symptoms as well as the dantrolene to prevent muscle necrosis-then you try to stop the antipyschotic completely or switch to clozaril which isknown to have the least chance of NMS- so anyway that is how you treat.

Thanks for pointing out that mistake.
my bad, i meant bromocriptine, not benztropine.

anyway, main way to differentiate the 2, serotonin syndrome can present as a flu-like or viral illness could go unrecognized until its life threatening. It usually seen w serotinin meds, if u mix like SSRI w MAOI (obviously)

On a question, Serotonin syndrome can look like NMS but u wont see muscle rigidity or high fevers in serotonin syndrome like u would in NMS.

1
 

TheCat

Membership Revoked
Removed
10+ Year Member
Oct 1, 2005
184
1
Status (Visible)
  1. Medical Student
omarsaleh66 said:
Thanks for pointing out that mistake.
my bad, i meant bromocriptine, not benztropine.

anyway, main way to differentiate the 2, serotonin syndrome can present as a flu-like or viral illness could go unrecognized until its life threatening. It usually seen w serotinin meds, if u mix like SSRI w MAOI (obviously)

On a question, Serotonin syndrome can look like NMS but u wont see muscle rigidity or high fevers in serotonin syndrome like u would in NMS.

1

actually bromocriptine would worsen the problem-the whole problems is you are hypersensitive to dopamine due to upregulation of receptors that are overpowering the block of dopamine from your antipyschotics-so a dop agonsits would just cause more dopamine stimulation and excitment of the brain. yOU have to give more ANTI-dopamine meds-again dopamine agonists or anti cholinergics have the same net effects-increasing stimulation-review your basal ganglia chapter if needed
 

omarsaleh66

Senior Member
10+ Year Member
15+ Year Member
Jul 10, 2003
952
7
41
temecula ca
Status (Visible)
  1. Attending Physician

Anasazi23

Your Digital Ruler
Moderator Emeritus
10+ Year Member
15+ Year Member
Feb 19, 2003
3,505
28
The innocent shall suffer...big time
Status (Visible)
  1. Attending Physician
Don't ever increase the antipsychotic during NMS. Immediately stop the antipsychotic, and use supportive medical therapy...cooling blankets for fever, IV fluids, dantrolene if necessary.

Here's a little link that outlines the differences.

Here's a blurb from Max Fink on NMS, a psychiatrist who was very active in ECT.
 
About the Ads
This thread is more than 14 years old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.